Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS Pueblo, CO

August 6, 2018El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 6, 2018, 12:45 PM MDT for El Paso County, Teller County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 12:45 PM MDT (18:45 UTC)
Expired
Aug 6, 2018, 1:30 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties El Paso County, CO, Teller County, CO

The radar

The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS55 KPUB 061845
SVRPUB
COC041-119-061930-
/O.NEW.KPUB.SV.W.0217.180806T1845Z-180806T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1245 PM MDT MON AUG 6 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northern Teller County in central Colorado...
  Northwestern El Paso County in east central Colorado...

* Until 130 PM MDT.

* At 1245 PM MDT, a severe thunderstorm was located near Divide, or
  22 miles northwest of Colorado Springs, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Areas near Woodland Park, Monument and Palmer Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 10478 3893 10519 3902 10527 3913 10516
      3913 10480
TIME...MOT...LOC 1845Z 230DEG 19KT 3901 10517 

HAIL...1.00IN
WIND...60MPH
 
$$

28
2 follow-up statements
074 
WWUS55 KPUB 061859
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1259 PM MDT MON AUG 6 2018

COC041-119-061930-
/O.CON.KPUB.SV.W.0217.000000T0000Z-180806T1930Z/
Teller CO-El Paso CO-
1259 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES...

At 1258 PM MDT, a severe thunderstorm was located near Woodland Park,
or 21 miles northwest of Colorado Springs, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Woodland Park, Monument and Palmer Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 10512 3904 10525 3913 10516 3913 10480
      3911 10478
TIME...MOT...LOC 1858Z 230DEG 19KT 3906 10510 

HAIL...1.00IN
WIND...60MPH
 
$$

BL
102 
WWUS55 KPUB 061917
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
117 PM MDT MON AUG 6 2018

COC041-119-061930-
/O.CON.KPUB.SV.W.0217.000000T0000Z-180806T1930Z/
Teller CO-El Paso CO-
117 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES...

At 117 PM MDT, a severe thunderstorm was located near Palmer Lake, or
23 miles northwest of Colorado Springs, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Woodland Park, Monument and Palmer Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 10508 3907 10522 3913 10516 3913 10480
      3912 10479
TIME...MOT...LOC 1917Z 229DEG 19KT 3913 10502 

HAIL...1.00IN
WIND...60MPH
 
$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:29 AM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 6, 11:29 AM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 AM MDT Mon Aug 6 2018

.SHORT TERM...(Today and tonight)
Issued at 318 AM MDT Mon Aug 6 2018

Currently...Convection has exited the eastern plains early this
morning, with just some high thin clouds currently across the
forecast area. Brisk north winds have spilled over the Palmer Divide
and rushed south along the I-25 corridor, pushing low clouds up on
the northern side of Monument Hill but nothing so far into El Paso
County as of 4 am. Temps so far have cooled into the 60s for the
plains, and 50s for the high valleys.

Today and Tonight...Flow aloft will become more northwesterly
through the day today as the high pressure ridge starts to amplify
over the West Coast. Meanwhile, llvl flow across the eastern CO
plains will initially shift to the northeast, then east through the
afternoon, pushing an adequate amount of moisture back towards the
southeast mts. Models agree that between 18z and 21z convection will
start to develop over the high terrain, then move to the east across
the adjacent plains. Significant amounts of CAPE and bulk shear
point to the potential for these storms to strengthen rapidly
through the late aftn, and models also agree that there will likely
be a couple rounds of storms well into the evening. In addition,
these storms will tap into available moisture and will produce
periods of moderate to heavy rainfall. It will be hit or miss with
respect to where heavy rain will occur, but the threat is present so
decided to issue a Flash Flood Watch for the Pikes Peak region, the
Wets and the Sangres, and for the southern foothills, with an
emphasis on area burn scars. SPC has also included much of the
eastern plains in the Slight category for severe storms, so there is
the chance this evening that some of the eastern storms will produce
damaging wind gusts and large hail. Convection should linger
overnight across the plains, well into Tuesday morning. Temps are
forecast to climb into the mid 70s to upper 80s for the plains, and
80s for the high valleys. Moore

.LONG TERM...(Tuesday through Sunday)
Issued at 318 AM MDT Mon Aug 6 2018

...Active weather expected through Wednesday with severe
thunderstorms across the southeast plains and a flash flood risk
for the burn scars in the southeast mountains...

Flow aloft will transition to northwesterly through mid week with
embedded shortwaves riding down the eastern side of the western
U.S. upper ridge across CO. Meanwhile, moist upslope flow at the
surface will keep dew points in the 50s and lower 60s across the
plains and banked up across the southeast mountains. Tuesday looks
like a classic day 2 pattern across southeast CO with CAPE values
of around 2000+ J/kg and deep layer shears still running around
40-50 kts thanks to easterly flow at the surface veering to
northwesterly aloft. Overall looks like a favorable set up for
severe thunderstorms for the eastern slopes of the southeast
mountains. Day 2 outlook currently carries a marginal risk for
severe thunderstorms and wouldn't be surprised to see this bumped
up to a slight risk in future updates. Main concerns will be for
large hail and damaging winds, with greatest threat window in the
20z-03z timeframe. Although storm motions will be to the southeast
around 20 kts...the potential for rather intense storms with high
rainfall rates will elevate the risk for flash flooding,
particularly for the more susceptible burn scars such as Hayden
Pass, Junkins, Spring and even Waldo. Suspect another round of
Flash Flood Watches will be necessary for Tuesday for the
southeast mountains.

The western mountains will remain relatively dry with only
isolated thunderstorm activity. While temperatures across the
plains will remain below normal, temperatures across the west will
remain above.

Not much change for Wednesday with 00z runs advertising a more
distinct shortwave dropping through eastern CO in northwest flow
aloft. Models differ a bit in how much residual low level moisture
stays in place with GFS bringing more drying in from the north and
NAM keeping higher dew points locked in across the southeast
plains. With upslope flow in place will lean forecast towards the
NAM solution. Upper ridge builds out west which decreases
northwest flow aloft. This tends to decrease deep layer shear
values but they will still be a modest 30-40 kts which is sufficient
for an organized severe thunderstorm threat. Area is still under
another marginal risk for severe thunderstorms in the day 3
outlook which looks good. Burn scars in the southeast mountains
will see a continued risk for flash flooding should they be hit by
a more intense storm. Uncertainty grows in the placement of night
time convective clusters across the plains. NAM12 suggests one
will develop across east central CO and drop southward across the
plains during the evening while GFS keeps this across northeast
NM. Suspect greatest chance will be to the south in better
proximity to the stalled frontal boundary so will carry highest
pops across southern areas for now until these differences are
resolved.

Amplifying upper ridge across the western U.S. will shift flow
aloft from a northeasterly direction which will start to bring
drier air into eastern sections of the forecast area by late week.
With this component of flow aloft, thunderstorms will have a
difficult time moving off into the adjacent plains, therefore
focus for thunderstorms will shift to the western mountains and
valleys. Coverage will decrease into the isolated to low end
scattered range. Drier and warmer conditions return for the
weekend. Temperatures will return to near to above normal.  -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1119 AM MDT Mon Aug 6 2018

There will be a good chance for showers and thunderstorms at KCOS
and KPUB this afternoon and early this evening. Heavy rain could
reduce the visibility. Late tonight there could also be some low
clouds at KCOS and KPUB creating MVFR conditions, but there is
too much uncertainty at this time to include in the forecast. KALS
is expected to have VFR conditions thru the next 24 hrs, however
easterly low level winds tonight, could bring some moisture to the
area and the potential for some low clouds late tonight and early
Tue.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for COZ072>075-079>081-
087-088.

&&

SHORT TERM...MOORE
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Aug 6, 11:03 AM MDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 AM MDT Mon Aug 6 2018

COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected across
the southeast mountains and plains this afternoon and evening.
Some storms will produce moderate to heavy rainfall rates at
times, and could present a flash flood risk for area burn scars.

As storms track east across the plains, a few of the storms may
become severe, producing damaging wind gusts around 60 mph, one
inch diameter or larger hail, and frequent cloud to ground
lightning. The possibility of a tornado or two cannot be ruled
out. Thunderstorm activity is expected to persist across the
plains into the late night hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will be possible again Tuesday and
Wednesday across the southeast mountains and plains. A few severe
thunderstorms will be possible both days, with large hail and
damaging winds the primary storm threats. The flash flood risk
will be elevated both days, particularly for burn scars in the
southeast mountains including, Spring, Junkins, Hayden Pass, and
Waldo.

Thunderstorms will become more isolated in coverage for Thursday
through the weekend, with a drying trend expected through the
period. Thunderstorms will be more likely to stay confined to the
mountain areas, with lightning, wind gusts up to 40 mph, and brief
heavy rainfall being the primary storm risks.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeastern
mountains and plains.

28/28

In the hours before

Special weather statement, Aug 6, 12:41 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1241 PM MDT MON AUG 6 2018

COZ081-084-061900-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1241 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 100 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 23 miles northwest of Colorado Springs, moving northeast
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rural areas of northern Teller county.

LAT...LON 3903 10489 3889 10519 3903 10533 3913 10522
      3913 10498
TIME...MOT...LOC 1841Z 230DEG 19KT 3901 10519

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:31 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo119 min
Aug 5, 6:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
Aug 6, 3:32 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more24 hr
Aug 6, 12:41 PM MDTSpecial Weather StatementPUBTeller19 min
Aug 6, 1:19 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller26 min
Aug 6, 1:45 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller45 min
Aug 6, 2:21 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Aug 6, 2:27 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Aug 6, 2:28 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo47 min
Aug 6, 3:12 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo48 min
Aug 6, 3:33 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 6, 3:50 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Otero, Pueblo40 min
Aug 6, 4:03 PM MDTSpecial Weather StatementPUBEl Paso42 min
Aug 6, 4:13 PM MDTSpecial Weather StatementPUBPueblo32 min
Aug 6, 4:15 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo45 min
Aug 6, 4:30 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo45 min
Aug 6, 4:56 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo34 min
Aug 6, 5:08 PM MDTSpecial Weather StatementPUBPueblo37 min
Aug 6, 5:14 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero30 min
Aug 6, 5:31 PM MDTSpecial Weather StatementPUBCrowley44 min
Aug 6, 5:34 PM MDTSpecial Weather StatementPUBHuerfano41 min
Aug 6, 5:37 PM MDTSpecial Weather StatementPUBTeller38 min
Aug 6, 5:42 PM MDTSpecial Weather StatementPUBPueblo33 min
Aug 6, 5:46 PM MDTSevere Thunderstorm WarningPUBTeller44 min
Aug 6, 5:52 PM MDTSevere Thunderstorm WarningPUBPueblo38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.